Living with osteoarthritis is a long-term proposition. It’s your job to stay active and keep your joints healthy so that you can do the things you want and need to do, as independently as you can, for as long as you can.
“There’s nothing that I as a physician can do to slow the progression of osteoarthritis,” says Elinor Mody, MD, medical director of the Gretchen S. and Edward A. Fish Center for Women’s Health and co-director of the Center for Skin and Related Musculoskeletal Disease at Brigham and Women’s Hospital.
“And in the vast majority of cases, there’s nothing the patient can do that would make the disease get worse faster.”
So much of the time, you can manage your osteoarthritis on your own. But sometimes, you’ll need the guidance of a doctor or physical therapist to cope with pain, handle obstacles, and make sure you’re steering in the right direction. When should you seek help?
1. When you’re beginning an exercise program.
“The worst thing someone with osteoarthritis can do is nothing,” says Mody. “Exercise is particularly important for people with osteoarthritis. Muscle strengthening takes strain off the joints, and core strengthening has been shown to be very important in taking strain off the knee, preventing injury.”
You know how to walk, of course, and the trainer at the gym can show you how to use weight machines. But exercising when you have arthritis is a bit more complicated than it is for a healthy 25-year-old. To avoid injury and make the most of your exercise program, consult a doctor or physical therapist when you begin, to get a customized regimen that’s designed for your own individual needs and limitations.
2. When pain gets in the way.
Are you avoiding your weekly golf game or working in your beloved garden because it hurts too much to walk or bend? Then it’s time to see your doctor.
“When you’re having enough pain that it’s preventing you from doing what you need or want to do, it’s time to intervene,” says Mody. “Sometimes we can relieve the pain with cortisone or other medications, such as drugs that mimic the effect of chondroitin on cartilage."